Texas, 2022Flash Flood in Texas, July 7, 2022
July 7, 2022 · NWS EPZ · 1 event in 1 county or zone
Some residual monsoonal moisture remained around the Rio Grande Valley of Texas with very weak flow aloft. Slow moving storms developed over northeast El Paso which dropped 1 to 2 inches of rain quickly causing some localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Some residual monsoonal moisture remained around the Rio Grande Valley of Texas with very weak flow aloft. Slow moving storms developed over northeast El Paso which dropped 1 to 2 inches of rain quickly causing some localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 7, 4:13 PM MST, 47 minutes earlier.
Area forecast discussion, Jul 7, 4:13 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
513 PM MDT Thu Jul 7 2022
...UPDATED FOR THE 00Z TAF CYCLE...
.AVIATION...00Z TAF CYCLE...
VFR conditions expected through the period. MVFR conditions
possible near TSRA/SHRA, especially near KELP early this evening.
Convective activity will decrease around sunset with some showers
continuing in the early hours of the night. Winds will be
generally from the east AOB 10 kts, except near TSRA where gusty
and erratic winds are possible.
&&
29
.PREV DISCUSSION...410 PM MDT Thu Jul 7 2022...
.SYNOPSIS...
We will continue to see our daily afternoon and evening
thunderstorms for this evening into Friday. For the weekend into
Monday, we will see high temperatures a little above average and
lower rain chances. The moisture will return for Tuesday and
Wednesday as we will see higher rain chances and lower high
temperatures.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Friday...
High pressure that has stayed put over the Mississippi River Valley
the past few days will finally re-establish itself over the Four
Corners Friday. This will cut off the monsoonal tap of moisture,
creating slightly drier and warmer conditions for the Borderland.
Another round of monsoonal thunderstorms currently popping off the
Sacs this afternoon. Drier air has been somewhat stagnant today as
the axis of monsoonal moisture is still oriented SSW/NNE from T or
C/Deming and eastward, meanwhile the drier air can still be found
out west. A few storms may form over the Gila/Black Range and in the
lowlands, however the moisture content is below average which should
limit the flooding threat. PW's out east are still above average
(1.1 - 1.2 inches) coupled with slow moving storms which is allowing
for another potential flooding day. Friday afternoon certainly looks
similar to today's setup, with the exception of slightly drier
conditions and slightly faster storm motions. A good lifting
mechanism for storms is still missing, so lowland storms will
largely be created from outflows of mountain thunderstorms. Never
the less, the potential for isolated flooding will exist yet again
tomorrow. The highest potential for wetting rains and thunderstorms
will exist in the Sacramento Mtns. Lesser thunderstorm coverage will
be seen in the Gila with isolated t-storms in the lowlands
straddling the Rio Grande Valley and the NM Bootheel. Most of the
western lowland areas should stay dry, or only have very limited
coverage. Storm activity should settle down soon after sunset.
&&
.LONG TERM...
For Friday night into Saturday, we will see the upper level ridge
settling into its brief new home near the Four Corners region.
With the ridge aloft centered so near to us, this will limit our
convection for Saturday through Monday. While we see lower (but
not zero) rain chances this weekend, we will see afternoon high
temperatures creep a few degrees above average. The precipitable
water values (PW's) this weekend will run near average for this
time of year, so wide spread flash flooding should not be an
issue. High temperatures on both Sunday and Monday will be near
the century mark for most lowland locations which is around 5
degrees above average.
For Tuesday and Wednesday of next week, the upper level ridge will
split in half, with half moving east and the other half moving to
the northwest. Initially the eastward moving part of the ridge
will control our weather so the circulation around the ridge will
sweep moisture back into the region at least briefly. So we will
see an uptick in our rain chances for Tuesday and Wednesday and
our high temperatures will drop a few degrees. But that won't last
for long, as the upper level ridge centered over Utah becomes the
dominate weather maker for us. Initially the circulation around
the upper level ridge will draw in moisture from the east, but
then as the ridge drifts to the east over Colorado, it will begin
to draw in drier air from the Midwest which could lower air rain
chances as we finish out next week.
&&
.FIRE WEATHER...
Afternoon monsoonal thunderstorms will exist each afternoon.
Moisture content will be on the decrease starting Friday lasting
through Monday before monsoonal moisture returns again allowing for
an uptick in thunderstorm activity by Tuesday. With decreasing
moisture, temperatures will warm gradually each day.
The isolated flooding risk will exist again on Friday, but should
generally be limited to west Texas and especially the Sacramento
Mtns as drier air will be seen Deming/T or C and westward, limiting
heavy rains and thunderstorms. Saturday through Monday will feature
typical monsoonal behavior with mountain thunderstorms spreading
into the lowlands, diminishing after sunset.
Otherwise, light winds will be seen each afternoon outside of
thunderstorms and minRH's will be 20-35% through Tuesday.
Ventilation rates will be good to very good Friday/Saturday and poor
to good Sunday/Monday.
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 74 98 75 98 / 20 20 30 20
Sierra Blanca 72 93 70 93 / 30 20 20 10
Las Cruces 71 98 70 98 / 10 20 30 20
Alamogordo 70 94 70 94 / 10 30 20 30
Cloudcroft 53 72 52 71 / 20 40 30 40
Truth or Consequences 70 98 71 95 / 0 10 20 30
Silver City 65 91 65 88 / 0 20 20 40
Deming 69 99 71 98 / 0 20 30 20
Lordsburg 70 98 71 96 / 0 10 20 30
West El Paso Metro 74 98 75 97 / 20 20 30 20
Dell City 70 98 70 96 / 20 20 20 10
Fort Hancock 73 99 73 99 / 30 20 20 10
Loma Linda 68 91 68 91 / 20 30 20 20
Fabens 74 98 73 98 / 20 20 20 10
Santa Teresa 72 97 72 96 / 20 20 30 10
White Sands HQ 75 96 74 95 / 10 30 30 20
Jornada Range 70 97 70 96 / 0 20 20 20
Hatch 70 98 71 98 / 0 20 20 20
Columbus 72 98 73 97 / 10 20 30 10
Orogrande 71 96 70 95 / 10 30 20 20
Mayhill 59 83 58 82 / 20 40 20 40
Mescalero 58 83 57 81 / 20 40 20 40
Timberon 59 82 57 81 / 20 40 20 40
Winston 64 90 65 88 / 0 20 20 60
Hillsboro 68 96 68 94 / 0 20 20 30
Spaceport 69 97 70 95 / 0 20 20 20
Lake Roberts 61 90 62 88 / 0 20 20 50
Hurley 66 96 68 93 / 0 20 20 30
Cliff 62 100 64 97 / 0 10 20 40
Mule Creek 64 96 66 92 / 0 0 10 40
Faywood 67 95 68 92 / 0 20 20 30
Animas 68 98 70 95 / 0 20 30 20
Hachita 69 97 70 95 / 0 20 30 20
Antelope Wells 67 96 68 95 / 10 20 30 20
Cloverdale 64 93 65 90 / 10 20 30 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
37-Slusher/15-Brice/29-Crespo
Hazardous weather outlook, Jul 7, 9:08 AM MST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1008 AM MDT Thu Jul 7 2022
NMZ401>417-TXZ418>424-081615-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1008 AM MDT Thu Jul 7 2022
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Another round of monsoonal thunderstorms this afternoon with the
best coverage being near the Sacramento Mtns and west Texas.
Isolated flooding cannot be ruled out with these slow moving
storms. Outflows may create gusty conditions.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Monsoonal thunderstorms expected each day. Friday appears to be
similar in nature to today, but the weekend and into early next
week will feature standard afternoon monsoonal thunderstorms
initiating over the high terrain and outflows triggering new
thunderstorms. Moisture will continue to be above average, which
may make storms efficient rain makers. An uptick in activity
appears to begin Tuesday with an increase in moisture.
.SPOTTER INFORMATION STATEMENT...
KS
In the hours before
Special weather statement, Jul 7, 2:27 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service El Paso TX
327 PM MDT Thu Jul 7 2022
NMZ413-417-072200-
Southern Tularosa Basin NM-Otero Mesa NM-
327 PM MDT Thu Jul 7 2022
...A strong thunderstorm will impact portions of central Otero County
through 400 PM MDT...
At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Timberon. This storm was nearly stationary.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
The Otero Mesa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3239 10578 3244 10589 3253 10578 3246 10565
TIME...MOT...LOC 2127Z 209DEG 2KT 3246 10578
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
BROWN
Special weather statement, Jul 7, 2:48 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service El Paso TX
348 PM MDT Thu Jul 7 2022
NMZ411-413-072215-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
348 PM MDT Thu Jul 7 2022
...Strong thunderstorms will impact portions of southeastern Dona Ana
County through 415 PM MDT...
At 348 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mesquite to near Berino. Movement was
southwest at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vado, Anthony, Berino, Chamberino, San Miguel, Mesquite, La Mesa,
Talavera and High Valley.
This includes Interstate 10 in New Mexico between mile markers 150
and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3214 10679 3198 10666 3218 10639 3237 10646
TIME...MOT...LOC 2148Z 039DEG 8KT 3217 10666 3211 10661
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BROWNFlash Flood, El Paso
- When
- July 7, 5:00 PM MST to 7:00 PM MST
- Where
- El Paso County, 3.05 mi W of Tobin to 1.85 mi W of Biggs Afb
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.877, -106.432
Six to 8 inches of water was over the road on Hondo Pass near Dyer. Two lanes of Dyer southbound had standing water as well.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Montana, July 7, 2022$1.5 million · 2.5 in hail · 8 events
- Hail and Damaging Winds in Tennessee, July 7, 2022$76,000 · 1.5 in hail · 22 events
- Flash Flooding and Damaging Winds in North Carolina, July 7, 2022$50,000 · 50 kt wind · 12 events
- Flash Flood in New Mexico, July 7, 2022$50,000 · 1 event
- Flash Flood and Hail in South Carolina, July 7, 2022$10,000 · 60 kt wind · 34 events
- Flash Flood in Nebraska, July 7, 2022$25,000 · 1 event
- Flash Flood and Damaging Wind in Kentucky, July 7, 2022$23,000 · 52 kt wind · 2 events
- Tornadoes and Heavy Rain in Iowa, July 7 to 8, 202212 events
- Flash Flood and Heavy Rain in Colorado, July 7, 2022$15,000 · 2 events
- Damaging Winds in Missouri, July 7 to 8, 202261 kt wind · 7 events
- Flash Flooding and Hail in South Dakota, July 7, 20221 in hail · 5 events
- Drought in Texas, July 7 to 31, 20224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048965.